Pharmacist Catch of the Month

Published Online: Saturday, April 1, 2006
Follow Pharmacy_Times:

Which Muscle Relaxant?

Submitted by Henry Resnick, MS, PharmD, RPh, CPh

A patient's medication history upon admission stated that he had an allergy to Triavil (perphenazine + amitriptyline), which is used for anxiety, agitation, or depression. Two days after admission, a physician ordered Flexeril (cyclobenzaprine), which is indicated for herniated discs, lower back strain, or muscle spasms.

An alert pharmacist saw that cyclobenzaprine labeling has the following warning, per CliniSphere 2.0: "Cyclobenzaprine is closely related [has a similar chemical structure] to the tricyclic antidepressants (eg, amitriptyline, imipramine). In shortterm studies for indications other than muscle spasm associated with acute musculoskeletal conditions, and usually at doses somewhat greater than those recommended for skeletal muscle spasm, some of the more serious CNS [central nervous system] reactions noted with the tricyclic antidepressants have occurred. Tricyclic antidepressants have been reported to produce arrhythmias, sinus tachycardia, prolongation of the conduction time leading to myocardial infarction and stroke."

Because of the pharmacist's astuteness, the Flexeril was discontinued, and baclofen was ordered instead. Baclofen is an analogue of gamma-aminobutyric acid used as a muscle relaxant and antispastic. It does not produce the effects that cyclobenzaprine can produce.


Blood Clotting

[Submitted by Comer Knight, RPh] One of our pharmacists rounding on the unit noted that a patient's international normalized ratio (INR) was 1.3, whereas 1 week prior the reading had been 5.4. He questioned the need for the current order of vitamin K 10 mg subcutaneously daily. Vitamin K promotes blood clotting by increasing hepatic biosynthesis of prothrombin and other coagulation factors.

Because the INR had dropped to a normal range, the pharmacist suggested that the vitamin K be stopped. At his suggestion, the supplement was discontinued that same day.

Pharmacy Times has introduced this new feature that highlights hospital pharmacists' error-averting actions. We encourage readers to submit their own "catches" for this column to: astahl@ascendmedia.com.




Related Articles
No Result Found
Latest Issues
$auto_registration$